Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at May 24, 2023, 6:23 PM MDT for Quay County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2023, 6:23 PM MDT (00:23 UTC)
- Expired
- May 24, 2023, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
205
WGUS55 KABQ 250023
FFWABQ
NMC037-250315-
/O.NEW.KABQ.FF.W.0013.230525T0023Z-230525T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
623 PM MDT Wed May 24 2023
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Central Quay County in east central New Mexico...
* Until 915 PM MDT.
* At 623 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3.5 inches of
rain have fallen. Additional rainfall amounts up to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
San Jon.
This includes the following highways...
Interstate 40 between Mile Markers 339 and 359.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3521 10363 3513 10361 3507 10354 3498 10343
3503 10330 3515 10325 3525 10328 3524 10350
3523 10351
FLASH FLOOD...RADAR INDICATED
$$
442 follow-up statements
021
WGUS75 KABQ 250107
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
707 PM MDT Wed May 24 2023
NMC037-250315-
/O.CON.KABQ.FF.W.0013.000000T0000Z-230525T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Quay NM-
707 PM MDT Wed May 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS
EVENING FOR CENTRAL QUAY COUNTY...
At 707 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 5 inches of rain have
fallen. Additional rainfall amounts up to 0.25 inches are possible
in the warned area. Flash flooding is likely ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
San Jon.
This includes the following highways...
Interstate 40 between Mile Markers 339 and 359.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3521 10363 3513 10361 3507 10354 3498 10343
3503 10330 3515 10325 3525 10328 3524 10350
3523 10351
FLASH FLOOD...RADAR INDICATED
$$
44014
WGUS75 KABQ 250307
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
907 PM MDT Wed May 24 2023
NMC037-250317-
/O.EXP.KABQ.FF.W.0013.000000T0000Z-230525T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Quay NM-
907 PM MDT Wed May 24 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT THIS EVENING FOR
CENTRAL QUAY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3521 10363 3513 10361 3507 10354 3498 10343
3503 10330 3515 10325 3525 10328 3524 10350
3523 10351
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:05 PM MDT, 18 minutes earlier.
Area forecast discussion, May 24, 6:05 PM MDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 605 PM MDT Wed May 24 2023 ...New AVIATION... .SYNOPSIS... Issued at 339 PM MDT Wed May 24 2023 Daily rounds of showers and thunderstorms, some of which may be severe, will continue with cooler than normal temperatures along and east of the central mountain chain through at least Saturday and possibly also Sunday. Meanwhile, gusty and dry weather with temperatures near and above normal are expected over western areas, except for a spotty mix of wet and dry thunderstorms over the upper Rio Grande Valley, northwest mountains, and northwest highlands. After a downtick in thunderstorm coverage and warmer temperatures early next week, gusty showers and thunderstorms may increase in coverage again across much of the forecast area on Tuesday. && .SHORT TERM... (This evening through Thursday night) Issued at 339 PM MDT Wed May 24 2023 A low amplitude ridge will pump up over the area tonight, then shift slowly eastward through early Friday morning as a deepening trough over the Great Basin and Desert SW gradually moves east as well. The result is deepening Gulf moisture across eastern NM with increasing shear and instability, mostly from daytime heating. The SPC has upgraded the slight risk for much of the eastern plains to an enhanced risk, with other portions of the plains and highlands remaining in a slight risk for severe storms. Both instability and shear have upticked compared to yesterday, with much of the eastern plains now forecast to reach 0-6km bulk shear of 40-50kts and sbCAPE values of 2500-3000J/kg. The most recent NAM continues to show organization into a MCS later this evening and continuing overnight across the TX Panhandle and far eastern NM. The latest HRRR and HREF are similar, but confine thunderstorm impacts beyond midnight to an area from Tucumcari to Portales. Outflow is forecast to surge west overnight and result in an east canyon/gap wind into the RGV from Santa Fe south through Albuquerque, with gusts to between 30-35mph likely. Given sufficient clearing tonight, areas of low stratus are likely along/east of the central mountain chain early Thursday morning and patchy fog is possible. The 12Z model solutions are showing a later start to convection on Thursday afternoon with a little less instability than today and both the latest NAM and GFS are showing much less qpf. However, sufficient shear and instability will be in place late Thursday for a threat for severe storms along/east of the central mountain chain. With convective initiation expected over the Sangre De Cristos, flash flooding of the Hermit's Peak/Calf Canyon will once again be a threat. The ridge will shift east late Thursday night, with southwest flow aloft increasing over the area in advance of a Pacific trough. && .LONG TERM... (Friday through Tuesday) Issued at 339 PM MDT Wed May 24 2023 The large scale weather pattern, with an upper level trough over the Great Basin and a ridge of high pressure over western Texas, will continue through Saturday. Thus, daily rounds of strong to severe weather will continue along and east of the central mountain chain, with dry weather further west, except for a mix of wet and dry thunderstorms over the upper Rio Grande Valley and northwest mountains and highlands each afternoon and early evening. Storms along the central mountain chain look to be capable of heavy enough rain to produce hazardous runoff on recent burn scars; however, the heaviest rain will fall over the far eastern plains where some locations may receive 0.50-1.00" of rain with locally higher amounts Friday through Saturday. Sunday and Monday, a weak upper level low pressure system is forecast to develop over central and southern CA. An upper level disturbance is also forecast to eject northeastward from the base of this upper low across eastern NM. As a result, present model runs show drier air overspreading eastern NM Sunday and Monday with the focus for dryline thunderstorms mainly over western TX. The timing and track of the disturbance crossing eastern NM will play an important role in determining where the dryline sets up, and we can't rule out that the dryline wont continue to be active over at least our southeast plains on Sunday and potentially both days. Low level return flow is forecast to make significant progress back into the forecast area Monday night and Tuesday, while the upper low on the west coast begins to shift inland. This should result in greater coverage of showers and thunderstorms, potentially even over central and western areas where the convection may produce more in the way of wind than rain. && .AVIATION... (00Z TAFS) Issued at 553 PM MDT Wed May 24 2023 Severe storms will continue through approximately 02Z across east central NM with damaging wind gusts and large hail likely. A tornado is also possible. Areas from KCAO southward toward KCVS will be impacted. Though the severe threat will diminish after 02Z, some SHRA and TSRA will continue well into the evening across eastern NM. Outflow from the storms will push westward and bring an east canyon wind into the ABQ metro area. Gusts near 30kt are possible at KABQ. Low clouds will develop behind the boundary across eastern NM with MVFR to IFR conditions likely. These low clouds will erode between 13Z and 17Z, then another round of showers and thunderstorms are expected across eastern NM Thursday afternoon. Some storms may be severe with large hail and damaging wind gusts once again. && .FIRE WEATHER... Issued at 339 PM MDT Wed May 24 2023 Increasing southwest flow aloft across western NM with the slow approach of a Pacific trough through Friday will bring uptrending winds and hot, dry and unstable conditions. Meanwhile, Gulf moisture will remain from the central mountain chain eastward, where rounds of wetting storms are likely with the potential for burn scar flooding. Winds will exceed critical thresholds across portions of western NM on Friday, bringing spotty critical fire weather conditions. Winds are forecast to trend down by Saturday, but elevated fire weather conditions are likely across western areas. Winds will limit critical fire weather conditions on Sunday, but much of the area will be hot, dry and unstable. Warming with a ridge is forecast for Monday, followed by a weak Pacific low and increasing chances for wetting storms going into the middle of next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 51 84 50 83 / 0 0 0 0 Dulce........................... 41 78 43 76 / 5 5 10 20 Cuba............................ 45 76 47 77 / 5 5 5 10 Gallup.......................... 42 81 42 79 / 0 0 0 0 El Morro........................ 44 79 44 76 / 0 0 0 0 Grants.......................... 44 82 43 80 / 0 0 0 0 Quemado......................... 45 80 44 78 / 0 0 0 0 Magdalena....................... 50 80 51 81 / 0 0 0 5 Datil........................... 47 79 46 77 / 0 0 0 0 Reserve......................... 39 82 42 81 / 0 0 0 0 Glenwood........................ 50 86 52 84 / 0 0 0 0 Chama........................... 40 71 41 69 / 10 20 10 30 Los Alamos...................... 50 76 53 74 / 10 10 10 30 Pecos........................... 48 75 50 74 / 20 30 30 50 Cerro/Questa.................... 42 71 46 71 / 20 20 20 40 Red River....................... 38 65 40 64 / 20 40 20 50 Angel Fire...................... 36 68 38 67 / 30 50 30 50 Taos............................ 41 76 44 75 / 10 20 10 30 Mora............................ 44 72 45 70 / 30 40 40 60 Espanola........................ 49 83 52 82 / 10 10 10 30 Santa Fe........................ 50 77 53 77 / 10 20 20 40 Santa Fe Airport................ 49 81 52 80 / 10 10 10 30 Albuquerque Foothills........... 59 83 59 82 / 0 5 5 20 Albuquerque Heights............. 58 84 57 84 / 0 0 5 10 Albuquerque Valley.............. 55 87 56 87 / 0 0 0 10 Albuquerque West Mesa........... 56 85 57 85 / 0 0 0 10 Belen........................... 52 88 54 88 / 0 0 0 5 Bernalillo...................... 54 86 56 86 / 5 5 5 10 Bosque Farms.................... 51 87 53 88 / 0 0 0 10 Corrales........................ 55 85 56 85 / 0 5 5 10 Los Lunas....................... 51 87 54 88 / 0 0 0 10 Placitas........................ 56 83 56 83 / 5 5 10 20 Rio Rancho...................... 56 84 56 84 / 0 5 5 10 Socorro......................... 55 89 56 90 / 0 0 0 5 Sandia Park/Cedar Crest......... 50 77 51 77 / 5 10 10 20 Tijeras......................... 52 80 52 80 / 5 5 10 20 Edgewood........................ 47 79 49 79 / 10 10 10 30 Moriarty/Estancia............... 44 80 47 80 / 5 10 10 30 Clines Corners.................. 47 76 49 75 / 10 20 20 40 Mountainair..................... 47 80 50 81 / 0 10 10 20 Gran Quivira.................... 48 81 50 81 / 0 10 10 30 Carrizozo....................... 57 85 56 84 / 0 10 10 20 Ruidoso......................... 47 76 49 77 / 5 20 20 30 Capulin......................... 46 71 50 72 / 40 30 30 50 Raton........................... 45 76 49 76 / 30 30 30 40 Springer........................ 49 76 51 77 / 40 30 30 40 Las Vegas....................... 47 74 49 73 / 20 30 30 60 Clayton......................... 52 74 55 74 / 60 30 40 50 Roy............................. 51 74 53 73 / 60 30 40 60 Conchas......................... 55 81 57 80 / 50 20 40 60 Santa Rosa...................... 55 80 57 78 / 30 20 30 60 Tucumcari....................... 53 80 57 79 / 70 20 40 60 Clovis.......................... 54 77 58 77 / 60 20 30 60 Portales........................ 55 79 58 78 / 60 20 30 60 Fort Sumner..................... 54 81 58 81 / 30 20 30 60 Roswell......................... 62 86 63 87 / 20 20 20 40 Picacho......................... 53 80 55 81 / 10 20 20 40 Elk............................. 48 79 52 81 / 5 20 20 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....44 AVIATION...34
In the hours before
Local storm report, May 24, 5:49 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 1 SW SAN JON 35.11N 103.34W
05/24/2023 U1.00 INCH QUAY NM PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0541 PM HAIL 1 W SAN JON 35.11N 103.35W
05/24/2023 U1.00 INCH QUAY NM PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0542 PM HAIL 1 S SAN JON 35.10N 103.33W
05/24/2023 U0.75 INCH QUAY NM PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0546 PM HAIL 5 NW SEDAN 36.19N 103.19W
05/24/2023 U0.75 INCH UNION NM PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 24, 5:57 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 7 E TUCUMCARI 35.18N 103.60W
05/24/2023 M76 MPH QUAY NM ASOS
ASOS STATION KTCC TUCUMCARI MUNI AIRPORT.
&&
SABLocal storm report, May 24, 6:12 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 5 NW SAN JON 35.16N 103.38W
05/24/2023 M2.00 INCH QUAY NM PUBLIC
0559 PM HAIL 3 W SAN JON 35.12N 103.38W
05/24/2023 M2.00 INCH QUAY NM PUBLIC
0557 PM HAIL 3 W SAN JON 35.12N 103.38W
05/24/2023 U1.75 INCH QUAY NM PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&Local storm report, May 24, 6:17 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 WNW SAN JON 35.12N 103.38W
05/24/2023 M2.00 INCH QUAY NM STORM CHASER
&&
SABThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:05 PM MDT | Areal Flood Advisory | ABQ | Quay | 18 min |
| May 24, 6:17 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 58 min |
| May 24, 6:30 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 2 hr |
| May 24, 6:36 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, San Miguel | 39 min |
| May 24, 6:49 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 45 min |
| May 24, 6:54 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| May 24, 6:56 PM MDT | Tornado Warning | ABQ | Curry, Quay | 29 min |
| May 24, 7:22 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 53 min |
| May 24, 7:29 PM MDT | Tornado Warning | ABQ | Curry | 46 min |
| May 24, 7:49 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| May 24, 8:05 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 55 min |
| May 24, 8:18 PM MDT | Flash Flood Warning | ABQ | Curry, Quay, Roosevelt | 3 hr |
| May 24, 9:04 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 41 min |
| May 24, 9:14 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 61 min |
| May 24, 9:45 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 30 min |
| May 24, 9:49 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Roosevelt | 26 min |
| May 24, 9:56 PM MDT | Flash Flood Warning | ABQ | Roosevelt | 3 hr |
| May 24, 10:13 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 62 min |
| May 24, 10:16 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 59 min |
| May 24, 10:21 PM MDT | Areal Flood Advisory | ABQ | Curry, De Baca, Roosevelt | 3 hr |
| May 24, 11:06 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 3 hr |
| May 24, 11:09 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 3 hr |
| May 24, 11:14 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 61 min |
| May 25, 12:14 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 61 min |
| May 25, 12:17 AM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 118 min |
| May 25, 12:54 AM MDT | Areal Flood Advisory | ABQ | Roosevelt | 3 hr |
| May 25, 1:11 AM MDT | Special Weather Statement | ABQ | Roosevelt | 34 min |
| May 25, 12:45 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 4 hr |
| May 25, 1:52 PM MDT | Special Weather Statement | ABQ | Colfax | 38 min |
| May 25, 2:29 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| May 25, 2:58 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| May 25, 4:09 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| May 25, 4:55 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| May 25, 5:05 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 40 min |
| May 25, 5:15 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
| May 25, 5:25 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 27 min |
| May 25, 5:27 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 48 min |
| May 25, 5:44 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 61 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.